Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 31, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 27, 1997, 2:58 AM EDT for Candler County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 1997, 2:58 AM EDT (06:58 UTC)
- Expired
- May 27, 1997, 3:45 AM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Candler County, GA
The radar
The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:30 AM EDT | Hail 0.75 | Metter, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 270654 RRA SVRCHS GAC043-270745- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 258 AM EDT TUE MAY 27 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN GEORGIA ...CANDLER COUNTY RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO CANDLER COUNTY. LARGE HAIL IS POSSIBLE WITH THIS STORM. THE STORM WAS MOVING TO THE SOUTHEAST AT 15 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERST ORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:50 AM EDT, 8 minutes earlier.
Area forecast discussion, May 27, 2:50 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 250 AM EDT TUE MAY 27 1997 LINE OF TSRA MOVING SE ALONG THE SAVANNAH RIVER BASIN AND WESTERN PORTION OF COLD FRONT...DEWPOINTS IN AREA REMAIN HIGH...SOME WEAK UPPER SUPPORT THRU 12Z...CELL TREND INDICATING POSH/POH WITH FEW CELLS. BUSY WITH RADAR...SO HERE ARE MY NUMBERS. SCA... .TODAY...NE WIND 15 KT INCREASING TO 20 KT. SEAS 4 FT. .TONIGHT AND WED...NE WIND 20 KT. SEAS 6 FT. CHS 78/61/75 332 DTWN 75/66/73 SAV 80/66/75 333
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:45 AM EDT | Severe Thunderstorm Warning | CHS | Bulloch | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.